• Previous Article
    Some $L_{p}$-estimates for elliptic and parabolic operators with measurable coefficients
  • DCDS-B Home
  • This Issue
  • Next Article
    The regularized implied local volatility equations -A new model to recover the volatility of underlying asset from observed market option price
September  2012, 17(6): 2047-2072. doi: 10.3934/dcdsb.2012.17.2047

Evolution of mixed dispersal in periodic environments

1. 

Department of Mathematics, The Ohio State University, Columbus, OH 43210

2. 

Department of Mathematics, Mathematical Bioscience Institute, Ohio State University, Columbus, Ohio 43210

3. 

Department of Mathematics and Statistics, Auburn University, Auburn University, AL 36849-5310

Received  April 2011 Revised  May 2011 Published  May 2012

Random dispersal describes the movement of organisms between adjacent spatial locations. However, the movement of some organisms such as seeds of plants can occur between non-adjacent spatial locations and is thus non-local. We propose to study a mixed dispersal strategy, which is a combination of random dispersal and non-local dispersal. More specifically, we assume that a fraction of individuals in the population adopt random dispersal, while the remaining fraction assumes non-local dispersal. We investigate how such mixed dispersal affects the invasion of a single species and also how mixed dispersal strategy will evolve in spatially heterogeneous but temporally constant environment.
Citation: Chiu-Yen Kao, Yuan Lou, Wenxian Shen. Evolution of mixed dispersal in periodic environments. Discrete and Continuous Dynamical Systems - B, 2012, 17 (6) : 2047-2072. doi: 10.3934/dcdsb.2012.17.2047
References:
[1]

R. S. Cantrell and C. Cosner, "Spatial Ecology via Reaction-Diffusion Equations," Wiley Series in Mathematical and Computational Biology, John Wiley & Sons, Ltd., Chichester, UK, 2003.

[2]

E. Chasseigne, M. Chaves and J. D. Rossi, Asymptotic behavior for nonlocal diffusion equations, J. Math. Pures Appl. (9), 86 (2006), 271-291.

[3]

J. Clobert, E. Danchin, A. Dhondt and J. Nichols, eds., "Dispersal," Oxford University Press, Oxford, 2001.

[4]

C. Cortázar, J. Coville, M. Elgueta and S. Martinez, A nonlocal inhomogeneous dispersal process, J. Differential Equations, 241 (2007), 332-358. doi: 10.1016/j.jde.2007.06.002.

[5]

C. Cortázar, M. Elgueta, J. García-Melián and S. Martínez, Existence and asymptotic behavior of solutions to some inhomogeneous nonlocal diffusion problems, SIAM J. Math. Anal., 41 (2009), 2136-2164. doi: 10.1137/090751682.

[6]

C. Cosner, J. Dávila and S. Martínez, Evolutionary stability of ideal free nonlocal dispersal, J. Biological Dynamics, 6 (2012), 395-405.

[7]

R. Cousens, C. Dytham and R. Law, "Dispersal in Plants: A Population Perspective," Oxford University Press, Oxford, 2008.

[8]

J. Coville, On a simple criterion for the existence of a principal eigenfunction of some nonlocal operators, J. Differential Equations, 249 (2010), 2921-2953. doi: 10.1016/j.jde.2010.07.003.

[9]

J. Coville, J. Dávila and S. Martínez, Nonlocal anisotropic dispersal with monostable nonlinearity, J. Differential Equations, 244 (2008), 3080-3118. doi: 10.1016/j.jde.2007.11.002.

[10]

J. Coville, J. Dávila and S. Martínez, Existence and uniqueness of solutions to a nonlocal equation with monostable nonlinearity, SIAM J. Math. Anal., 39 (2008), 1693-1709. doi: 10.1137/060676854.

[11]

J. Dockery, V. Hutson, K. Mischaikow and M. Pernarowski, The evolution of slow dispersal rates: A reaction-diffusion model, J. Math. Biol., 37 (1998), 61-83. doi: 10.1007/s002850050120.

[12]

W. Fagan and F. Lutscher, Average dispersal success: Linking home range, dispersal, and metapopulation dynamics to reserve design, Ecol. Appl., 16 (2006), 820-828.

[13]

B. Gustafsson, H.-O. Kreiss and J. Oliger, "Time-Dependent Problems and Difference Methods," Pure and Applied Mathematics (New York), A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1995.

[14]

I. Hanski, "Metapopulation Ecology," Oxford Univ. Press, Oxford, 1999.

[15]

A. Hastings, Can spatial variation alone lead to selection for dispersal?, Theor. Pop. Biol., 24 (1983), 244-251. doi: 10.1016/0040-5809(83)90027-8.

[16]

D. Henry, "Geometric Theory of Semilinear Parabolic Equations," Lecture Notes in Math., 840, Springer-Verlag, Berlin-New York, 1981.

[17]

G. Hetzer, W. Shen and A. Zhang, Effects of spatial variations and dispersal strategies on principal eigenvalues of dispersal operators and spreading speeds of monostable equations,, Rocky Mountain Journal of Mathematics, (). 

[18]

G. Hetzer, T. Nguyen and W. Shen, Coexistence and extinction in the Volterra-Lotka competition model with nonlocal dispersal,, Comm. Pure Appl. Anal., (). 

[19]

V. Hutson and M. Grinfeld, Non-local dispersal and bistability, Euro. J. Appl. Math., 17 (2006), 221-232. doi: 10.1017/S0956792506006462.

[20]

V. Hutson, S. Martinez, K. Mischaikow and G. T. Vickers, The evolution of dispersal, J. Math. Biol., 47 (2003), 483-517. doi: 10.1007/s00285-003-0210-1.

[21]

V. Hutson, W. Shen and G. T. Vickers, Spectral theory for nonlocal dispersal with periodic or almost-periodic time dependence, Rocky Mountain Journal of Mathematics, 38 (2008), 1147-1175. doi: 10.1216/RMJ-2008-38-4-1147.

[22]

Y. Jin and M. A. Lewis, Seasonal influences on population spread and persistence in streams: Critical domain size, SIAM J. Appl. Math., 71 (2011), 1241-1262. doi: 10.1137/100788033.

[23]

C.-Y. Kao, Y. Lou and W. Shen, Random dispersal vs. non-local dispersal, Disc. Cont. Dynam. Sys. Series A, 26 (2010), 551-596.

[24]

R. W. van Kirk and M. A. Lewis, Integrodifference models for persistence in fragmented habitats, Bulletin of Mathematical Biology, 59 (2007), 107-138. doi: 10.1007/BF02459473.

[25]

R. W. van Kirk and M. A. Lewis, Edgepermeability and population persistence in isolated habitat patches, Natural Resources Modeling, 12 (2009), 37-64.

[26]

C. T. Lee, M. F. Hoopes, J. Diehl, W. Gilliland, G. Huxel, E. V. Leaver, K. McCain, J. Umbanhowar and A. Mogilner, Non-local concepts and models in biology, J. Theor. Biol., 210 (2001), 201-219. doi: 10.1006/jtbi.2000.2287.

[27]

R. B. Lehoucq, D. C. Sorensen and C. Yang, "ARPACK Users' Guide: Solution of Large-Scale Eigenvalue Problems with Implicitly Restarted Arnoldi Methods," SIAM Publications, Philadelphia, 1998.

[28]

S. A. Levin, H. C. Muller-Landau, R. Nathan and J. Chave, The ecology and evolution of seed dispersal: A theoretical perspective, Annu. Rev. Eco. Evol. Syst., 34 (2003), 575-604. doi: 10.1146/annurev.ecolsys.34.011802.132428.

[29]

W.-T. Li, Y.-J. Sun and Z.-C. Wang, Entire solutions in the Fisher-KPP equation with nonlocal dispersal, Nonlinear Anal. Real World Appl., 11 (2010), 2302-2313. doi: 10.1016/j.nonrwa.2009.07.005.

[30]

G. Lindfield and J. Penny, "Numerical Methods Using MATLAB," Prentice Hall, New Jersey, 2000.

[31]

F. Lutscher, Nonlocal dispersal and averaging in heterogeneous landscapes, Applicable Analysis, 89 (2010), 1091-1108. doi: 10.1080/00036811003735816.

[32]

F. Lutscher, E. Pachepsky and M. A. Lewis, The effect of dispersal patterns on stream populations, SIAM Appl. Math., 65 (2005), 1305-1327. doi: 10.1137/S0036139904440400.

[33]

T. Nagylaki, Clines with partial panmixia, Theor. Popul. Biol., 81 (2012), 45-68. doi: 10.1016/j.tpb.2011.09.006.

[34]

A. Pazy, "Semigroups of Linear Operators and Applications to Partial Differential Equations," Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983.

[35]

W. Shen and A. Zhang, Spreading speeds for monostable equations with nonlocal dispersal in space periodic habitats, J. Differential Equations, 249 (2010), 747-795. doi: 10.1016/j.jde.2010.04.012.

[36]

W. Shen and A. Zhang, Stationary solutions and spreading speeds of nonlocal monostable equations in space periodic habitat, Proc. Amer. Math. Soc., 140 (2012), 1681-1696. doi: 10.1090/S0002-9939-2011-11011-6.

[37]

N. Shigesada and K. Kawasaki, "Biological Invasions: Theory and Practice," Oxford University Press, 1997.

[38]

J. Skellam, Random dispersal in theoretical populations, Biometrika, 38 (1951), 196-218. doi: 10.1093/biomet/38.1-2.196.

show all references

References:
[1]

R. S. Cantrell and C. Cosner, "Spatial Ecology via Reaction-Diffusion Equations," Wiley Series in Mathematical and Computational Biology, John Wiley & Sons, Ltd., Chichester, UK, 2003.

[2]

E. Chasseigne, M. Chaves and J. D. Rossi, Asymptotic behavior for nonlocal diffusion equations, J. Math. Pures Appl. (9), 86 (2006), 271-291.

[3]

J. Clobert, E. Danchin, A. Dhondt and J. Nichols, eds., "Dispersal," Oxford University Press, Oxford, 2001.

[4]

C. Cortázar, J. Coville, M. Elgueta and S. Martinez, A nonlocal inhomogeneous dispersal process, J. Differential Equations, 241 (2007), 332-358. doi: 10.1016/j.jde.2007.06.002.

[5]

C. Cortázar, M. Elgueta, J. García-Melián and S. Martínez, Existence and asymptotic behavior of solutions to some inhomogeneous nonlocal diffusion problems, SIAM J. Math. Anal., 41 (2009), 2136-2164. doi: 10.1137/090751682.

[6]

C. Cosner, J. Dávila and S. Martínez, Evolutionary stability of ideal free nonlocal dispersal, J. Biological Dynamics, 6 (2012), 395-405.

[7]

R. Cousens, C. Dytham and R. Law, "Dispersal in Plants: A Population Perspective," Oxford University Press, Oxford, 2008.

[8]

J. Coville, On a simple criterion for the existence of a principal eigenfunction of some nonlocal operators, J. Differential Equations, 249 (2010), 2921-2953. doi: 10.1016/j.jde.2010.07.003.

[9]

J. Coville, J. Dávila and S. Martínez, Nonlocal anisotropic dispersal with monostable nonlinearity, J. Differential Equations, 244 (2008), 3080-3118. doi: 10.1016/j.jde.2007.11.002.

[10]

J. Coville, J. Dávila and S. Martínez, Existence and uniqueness of solutions to a nonlocal equation with monostable nonlinearity, SIAM J. Math. Anal., 39 (2008), 1693-1709. doi: 10.1137/060676854.

[11]

J. Dockery, V. Hutson, K. Mischaikow and M. Pernarowski, The evolution of slow dispersal rates: A reaction-diffusion model, J. Math. Biol., 37 (1998), 61-83. doi: 10.1007/s002850050120.

[12]

W. Fagan and F. Lutscher, Average dispersal success: Linking home range, dispersal, and metapopulation dynamics to reserve design, Ecol. Appl., 16 (2006), 820-828.

[13]

B. Gustafsson, H.-O. Kreiss and J. Oliger, "Time-Dependent Problems and Difference Methods," Pure and Applied Mathematics (New York), A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1995.

[14]

I. Hanski, "Metapopulation Ecology," Oxford Univ. Press, Oxford, 1999.

[15]

A. Hastings, Can spatial variation alone lead to selection for dispersal?, Theor. Pop. Biol., 24 (1983), 244-251. doi: 10.1016/0040-5809(83)90027-8.

[16]

D. Henry, "Geometric Theory of Semilinear Parabolic Equations," Lecture Notes in Math., 840, Springer-Verlag, Berlin-New York, 1981.

[17]

G. Hetzer, W. Shen and A. Zhang, Effects of spatial variations and dispersal strategies on principal eigenvalues of dispersal operators and spreading speeds of monostable equations,, Rocky Mountain Journal of Mathematics, (). 

[18]

G. Hetzer, T. Nguyen and W. Shen, Coexistence and extinction in the Volterra-Lotka competition model with nonlocal dispersal,, Comm. Pure Appl. Anal., (). 

[19]

V. Hutson and M. Grinfeld, Non-local dispersal and bistability, Euro. J. Appl. Math., 17 (2006), 221-232. doi: 10.1017/S0956792506006462.

[20]

V. Hutson, S. Martinez, K. Mischaikow and G. T. Vickers, The evolution of dispersal, J. Math. Biol., 47 (2003), 483-517. doi: 10.1007/s00285-003-0210-1.

[21]

V. Hutson, W. Shen and G. T. Vickers, Spectral theory for nonlocal dispersal with periodic or almost-periodic time dependence, Rocky Mountain Journal of Mathematics, 38 (2008), 1147-1175. doi: 10.1216/RMJ-2008-38-4-1147.

[22]

Y. Jin and M. A. Lewis, Seasonal influences on population spread and persistence in streams: Critical domain size, SIAM J. Appl. Math., 71 (2011), 1241-1262. doi: 10.1137/100788033.

[23]

C.-Y. Kao, Y. Lou and W. Shen, Random dispersal vs. non-local dispersal, Disc. Cont. Dynam. Sys. Series A, 26 (2010), 551-596.

[24]

R. W. van Kirk and M. A. Lewis, Integrodifference models for persistence in fragmented habitats, Bulletin of Mathematical Biology, 59 (2007), 107-138. doi: 10.1007/BF02459473.

[25]

R. W. van Kirk and M. A. Lewis, Edgepermeability and population persistence in isolated habitat patches, Natural Resources Modeling, 12 (2009), 37-64.

[26]

C. T. Lee, M. F. Hoopes, J. Diehl, W. Gilliland, G. Huxel, E. V. Leaver, K. McCain, J. Umbanhowar and A. Mogilner, Non-local concepts and models in biology, J. Theor. Biol., 210 (2001), 201-219. doi: 10.1006/jtbi.2000.2287.

[27]

R. B. Lehoucq, D. C. Sorensen and C. Yang, "ARPACK Users' Guide: Solution of Large-Scale Eigenvalue Problems with Implicitly Restarted Arnoldi Methods," SIAM Publications, Philadelphia, 1998.

[28]

S. A. Levin, H. C. Muller-Landau, R. Nathan and J. Chave, The ecology and evolution of seed dispersal: A theoretical perspective, Annu. Rev. Eco. Evol. Syst., 34 (2003), 575-604. doi: 10.1146/annurev.ecolsys.34.011802.132428.

[29]

W.-T. Li, Y.-J. Sun and Z.-C. Wang, Entire solutions in the Fisher-KPP equation with nonlocal dispersal, Nonlinear Anal. Real World Appl., 11 (2010), 2302-2313. doi: 10.1016/j.nonrwa.2009.07.005.

[30]

G. Lindfield and J. Penny, "Numerical Methods Using MATLAB," Prentice Hall, New Jersey, 2000.

[31]

F. Lutscher, Nonlocal dispersal and averaging in heterogeneous landscapes, Applicable Analysis, 89 (2010), 1091-1108. doi: 10.1080/00036811003735816.

[32]

F. Lutscher, E. Pachepsky and M. A. Lewis, The effect of dispersal patterns on stream populations, SIAM Appl. Math., 65 (2005), 1305-1327. doi: 10.1137/S0036139904440400.

[33]

T. Nagylaki, Clines with partial panmixia, Theor. Popul. Biol., 81 (2012), 45-68. doi: 10.1016/j.tpb.2011.09.006.

[34]

A. Pazy, "Semigroups of Linear Operators and Applications to Partial Differential Equations," Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983.

[35]

W. Shen and A. Zhang, Spreading speeds for monostable equations with nonlocal dispersal in space periodic habitats, J. Differential Equations, 249 (2010), 747-795. doi: 10.1016/j.jde.2010.04.012.

[36]

W. Shen and A. Zhang, Stationary solutions and spreading speeds of nonlocal monostable equations in space periodic habitat, Proc. Amer. Math. Soc., 140 (2012), 1681-1696. doi: 10.1090/S0002-9939-2011-11011-6.

[37]

N. Shigesada and K. Kawasaki, "Biological Invasions: Theory and Practice," Oxford University Press, 1997.

[38]

J. Skellam, Random dispersal in theoretical populations, Biometrika, 38 (1951), 196-218. doi: 10.1093/biomet/38.1-2.196.

[1]

Chiu-Yen Kao, Yuan Lou, Wenxian Shen. Random dispersal vs. non-local dispersal. Discrete and Continuous Dynamical Systems, 2010, 26 (2) : 551-596. doi: 10.3934/dcds.2010.26.551

[2]

Henri Berestycki, Nancy Rodríguez. A non-local bistable reaction-diffusion equation with a gap. Discrete and Continuous Dynamical Systems, 2017, 37 (2) : 685-723. doi: 10.3934/dcds.2017029

[3]

Abraham Solar. Stability of non-monotone and backward waves for delay non-local reaction-diffusion equations. Discrete and Continuous Dynamical Systems, 2019, 39 (10) : 5799-5823. doi: 10.3934/dcds.2019255

[4]

Zhenguo Bai, Tingting Zhao. Spreading speed and traveling waves for a non-local delayed reaction-diffusion system without quasi-monotonicity. Discrete and Continuous Dynamical Systems - B, 2018, 23 (10) : 4063-4085. doi: 10.3934/dcdsb.2018126

[5]

Nancy Azer, P. van den Driessche. Competition and Dispersal Delays in Patchy Environments. Mathematical Biosciences & Engineering, 2006, 3 (2) : 283-296. doi: 10.3934/mbe.2006.3.283

[6]

Chris Cosner. Reaction-diffusion-advection models for the effects and evolution of dispersal. Discrete and Continuous Dynamical Systems, 2014, 34 (5) : 1701-1745. doi: 10.3934/dcds.2014.34.1701

[7]

Shouming Zhou, Chunlai Mu, Yongsheng Mi, Fuchen Zhang. Blow-up for a non-local diffusion equation with exponential reaction term and Neumann boundary condition. Communications on Pure and Applied Analysis, 2013, 12 (6) : 2935-2946. doi: 10.3934/cpaa.2013.12.2935

[8]

Shi-Liang Wu, Wan-Tong Li, San-Yang Liu. Exponential stability of traveling fronts in monostable reaction-advection-diffusion equations with non-local delay. Discrete and Continuous Dynamical Systems - B, 2012, 17 (1) : 347-366. doi: 10.3934/dcdsb.2012.17.347

[9]

Kazuhisa Ichikawa, Mahemauti Rouzimaimaiti, Takashi Suzuki. Reaction diffusion equation with non-local term arises as a mean field limit of the master equation. Discrete and Continuous Dynamical Systems - S, 2012, 5 (1) : 115-126. doi: 10.3934/dcdss.2012.5.115

[10]

Donald L. DeAngelis, Bo Zhang. Effects of dispersal in a non-uniform environment on population dynamics and competition: A patch model approach. Discrete and Continuous Dynamical Systems - B, 2014, 19 (10) : 3087-3104. doi: 10.3934/dcdsb.2014.19.3087

[11]

Dingshi Li, Xuemin Wang. Regular random attractors for non-autonomous stochastic reaction-diffusion equations on thin domains. Electronic Research Archive, 2021, 29 (2) : 1969-1990. doi: 10.3934/era.2020100

[12]

Wan-Tong Li, Li Zhang, Guo-Bao Zhang. Invasion entire solutions in a competition system with nonlocal dispersal. Discrete and Continuous Dynamical Systems, 2015, 35 (4) : 1531-1560. doi: 10.3934/dcds.2015.35.1531

[13]

Song Liang, Yuan Lou. On the dependence of population size upon random dispersal rate. Discrete and Continuous Dynamical Systems - B, 2012, 17 (8) : 2771-2788. doi: 10.3934/dcdsb.2012.17.2771

[14]

Aníbal Rodríguez-Bernal, Silvia Sastre-Gómez. Nonlinear nonlocal reaction-diffusion problem with local reaction. Discrete and Continuous Dynamical Systems, 2022, 42 (4) : 1731-1765. doi: 10.3934/dcds.2021170

[15]

Tomás Caraballo, José A. Langa, James C. Robinson. Stability and random attractors for a reaction-diffusion equation with multiplicative noise. Discrete and Continuous Dynamical Systems, 2000, 6 (4) : 875-892. doi: 10.3934/dcds.2000.6.875

[16]

Yuncheng You. Random attractors and robustness for stochastic reversible reaction-diffusion systems. Discrete and Continuous Dynamical Systems, 2014, 34 (1) : 301-333. doi: 10.3934/dcds.2014.34.301

[17]

Guo-Bao Zhang, Ruyun Ma, Xue-Shi Li. Traveling waves of a Lotka-Volterra strong competition system with nonlocal dispersal. Discrete and Continuous Dynamical Systems - B, 2018, 23 (2) : 587-608. doi: 10.3934/dcdsb.2018035

[18]

S.A. Gourley, Yang Kuang. Two-Species Competition with High Dispersal: The Winning Strategy. Mathematical Biosciences & Engineering, 2005, 2 (2) : 345-362. doi: 10.3934/mbe.2005.2.345

[19]

Georg Hetzer, Tung Nguyen, Wenxian Shen. Coexistence and extinction in the Volterra-Lotka competition model with nonlocal dispersal. Communications on Pure and Applied Analysis, 2012, 11 (5) : 1699-1722. doi: 10.3934/cpaa.2012.11.1699

[20]

Badr Saad T. Alkahtani, Ilknur Koca. A new numerical scheme applied on re-visited nonlinear model of predator-prey based on derivative with non-local and non-singular kernel. Discrete and Continuous Dynamical Systems - S, 2020, 13 (3) : 429-442. doi: 10.3934/dcdss.2020024

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (104)
  • HTML views (0)
  • Cited by (25)

Other articles
by authors

[Back to Top]